Posted by: Andrew | 2009-03-29

Growth changes and Methylphenidate

Apparently slowing in physical growth in children with ADD on Methylphenidate hydrochloride, or specifically Concerta, has been documented. What is the reason for this ? Is it simply due to appetite suppression and therefore reduced nutrient intake, or is it due to some other effect on the body' s development ?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Andrew
I could find no other reasons except for appetite supression and increased metabolism, but there may be as yet unknown factors causing this too. We don't know enough about the long term effects yet. It appears to stimulate the cerebral cortex and subcortical structures similar to amphetamines, so if used correctly and in the right dosage really can help a lot with concentration, but the child should have had a full occupational therapy evaluation before using this and the medication should be prescribed by a pediatrician.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.